Effective Hamiltonian dynamics via the Maupertuis principle

Hartmut Schwetlick, Daniel C. Sutton, Johannes Zimmer

Research output: Contribution to journalArticlepeer-review


We consider the dynamics of a Hamiltonian particle forced by a rapidly oscillating potential in m-dimensional space. As alternative to the established approach of averaging Hamiltonian dynamics by reformulating the system as Hamilton-Jacobi equation, we propose an averaging technique via reformulation using the Maupertuis principle. We analyse the result of these two approaches for one space dimension. For the initial value problem the solutions converge uniformly when the total energy is fixed. If the initial velocity is fixed independently of the microscopic scale, then the limit solution depends on the choice of subsequence. We show similar results hold for the one-dimensional boundary value problem. In the higher dimensional case we show a novel connection between the Hamilton-Jacobi and Maupertuis approaches, namely that the sets of minimisers and saddle points coincide for these functionals.

Original languageEnglish
Pages (from-to)1395-1410
Number of pages16
JournalDiscrete and Continuous Dynamical Systems - Series S
Issue number4
StatePublished - 2019
Externally publishedYes


  • Effective dynamics
  • Hamiltonian dynamics
  • Homogenisation
  • Maupertuis principle
  • Periodic potential


Dive into the research topics of 'Effective Hamiltonian dynamics via the Maupertuis principle'. Together they form a unique fingerprint.

Cite this